Wisconsin, 2006

Hail in Wisconsin, March 11, 2006

March 11, 2006 · NWS GRB · 1 event in 1 county or zone

Thunderstorms developed along and ahead of a frontal boundary that quickly moved across eastern Wisconsin during the evening. The strongest of the storms produced penny size hail at Oshkosh along with heavy rain that caused some minor street flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed along and ahead of a frontal boundary that quickly moved across eastern Wisconsin during the evening. The strongest of the storms produced penny size hail at Oshkosh along with heavy rain that caused some minor street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 11, 3:30 PM CST, 5 hours 37 minutes earlier.

Area forecast discussion, Mar 11, 3:30 PM CST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CST SAT MAR 11 2006

.SHORT TERM....TONIGHT AND SUNDAY. FIRST DISTURBANCE PASSED OVER THE
REGION THIS AFTERNOON...WHILE A SECONDARY SHORTWAVE IS EXPECTED TO
MOVE TOWARDS WISCONSIN LATER THIS AFTERNOON AND EVENING. LATEST
SATELLITE IMAGES AND LIGHTNING PLOT INDICATED CONVECTION BREAKING
OUT ACROSS SOUTHWEST MISSOURI. THIS SYSTEM WILL BRING A CHANCE OF
SHOWERS AND ISOLATED THUNDERSTORMS THIS EVENING...WITH THE HIGH
CHANCES ALONG THE LAKESHORE. HIGH PRESSURE WILL BUILD INTO THE
REGION OVERNIGHT...BRINGING A DECREASE IN CLOUDS LATER TONIGHT.

HIGH PRESSURE WILL SLIDE EAST OF THE AREA ON SUNDAY AS THE NEXT
SYSTEM APPROACHES WISCONSIN LATE IN THE DAY. DID ADD A SLIGHT
CHANCE OF RAIN ACROSS CENTRAL WISCONSIN LATE IN THE DAY. WARMEST
TEMPERATURES MAY BE ACROSS THE NORTH ON SUNDAY WITH A LITTLE BIT
MORE SUNSHINE IN THIS REGION...WHILE CENTRAL WISCONSIN WILL
MORE CLOUDINESS AND OVER THE EAST THE WIND WILL BE OFF THE COOLER
WATERS OF LAKE MICHIGAN.

.LONG TERM...SUNDAY NGT THRU NXT SAT. MAIN FCST FOCUS OCCURS EARLY IN
THE PERIOD WITH STG LOW PRES AFFECTING THE FCST AREA SUNDAY NGT THRU
MON. SECONDARY SYSTEM APPROACHES MIDWEEK BUT PASSES BY FARTHER SOUTH
THAN ITS PREDECESSOR. WL ALSO HAVE TO WATCH LK EFFECT FOR NRN WI AS
COLDER AIRMASS ARRIVES.

STARTING SUNDAY NGT...THE GFS/UKMET/ECMWF REMAIN CONSISTENT ON TAKING
THE SFC LOW THRU THE MIDWEST TO THE DBQ VCNTY BY 12Z MON. 50 KT LOW-LVL
JET WL TRANSPORT GULF MSTR INTO WI WITH GOOD FRONTOGENETICAL FORCING OVR
THE STATE. PLENTY OF OVERRUNNING PCPN EXPECTED ACROSS THE FCST AREA AS
8H WRMFNT TO BE LOCATED ACROSS CNTRL WI. BASED ON PROJECTED 8H TEMPS...
NRN WI SHOULD REMAIN ALL SNOW WITH A BAND OF MODERATE TO HVY SNOW
OVRNGT. AFTER COLLABORATION WITH SURROUNDING OFFICES...WL ISSUE A WINTER
STORM WATCH GENERALLY ALONG AND NORTH OF LINE FROM MERRILL TO WAUSAUKEE.
AREAS TO THE SOUTH WL SEE A RAIN/SNOW MIX CHG MORE TO RAIN AS WARMER AIR
ARRIVES OVRNGT. WHILE THUNDER NOT OUT OF THE REALM OF POSSIBILITY OVR
SRN SECTIONS OF THE FCST AREA...WL KEEP IT OUT AS BEST INSTABILITY
REMAINS TO OUR SOUTH.

SFC LOW TO TRACK NE INTO LWR MI BY MON AFTERNOON...THUS PCPN EXPECTED TO
BE IN A DIMINISHING MODE. ADDL ACCUMULATIONS ANTICIPATED OVR NRN WI AS
THE DEFORMATION ZN MOVS THRU THAT PART OF THE STATE. WINTER STORM WATCH
TO BE IN EFFECT TIL 18Z MON FOR NRN WI WHERE TOTALS OF 5 TO 8 INCHES ARE
PSBL. AS THIS STORM BEGINS TO PULL AWAY...WNDS WL BE ON THE INCREASE
WITH BLUSTERY CONDITIONS THROUGHOUT NE WI. BELIEVE SNOW WL BE HVY ENUF
(WATER CONTENT) SUCH THAT THE WNDS WL NOT CREATE A SERIOUS BLOWING SNOW
PBLM. DO NOT SEE MUCH OF A DIURNAL RISE IN TEMPS MON DUE TO CLDS...PCPN
AND STG CAA DURING THE AFTERNOON. AS THE COOLER AIR MOVS OVR THE WARMING
WATERS OF LK SUPERIOR ON NW WNDS...WL HAVE TO DEAL WITH LK EFFECT
POTENTIAL FOR NRN WI MON NGT. CAN SEE ANOTHER INCH OF SNOW OVR VILAS
CNTY AND WL RAISE POPS THERE BACK TO LIKELY. NOT MUCH ACCUMULATION
EXPECTED ELSEWHERE WITH COLDER TEMPS THE MAIN STORY.

HEADED INTO THE EXTENDED PERIOD...MEAN FLOW PROGGED TO BE MAINLY ZNL
ACROSS THE U.S. WITH ONE SYSTEM TO MOVE ACROSS THE CNTRL PART OF THE
COUNTRY AT MIDWEEK. COOLER WEATHER GETS PULLED INTO THE GREAT LKS BEHIND
THIS SYSTEM WITH MORE POTENTIAL FOR LK EFFECT ACROSS NRN WI FOR THE END
OF NXT WEEK.

INITIAL COOLER AIR WL CONT TO BE PULLED INTO THE RGN ON TUE AND COMBINED
WITH WEAK CYCLONIC FLOW...CANNOT RULE OUT FLURRIES ACROSS MOST OF THE
FCST AREA. EXCEPTION TO BE NRN WI WHERE NW TRAJS WITH 8H TEMPS AROUND
-14C MAY BRING LK EFFECT SNOW SHWRS ACROSS THE MI BORDER. VILAS CNTY THE
MOST SUSCEPTIBLE AND WL RAISE POPS TO 50 PERCENT. HAVE DROPPED MAX TEMPS
A DEG OR TWO BASED ON EXPECTED CLDS AND WEAK CAA. HI PRES PUSHES ACROSS
THE GREAT LKS TUE NGT INTO WED WITH LINGERING SNOW SHWRS OR FLURRIES
PSBL OVR VILAS CNTY UNTIL WNDS BEGIN TO BACK. NXT SYSTEM TO BE ENTERING
THE CNTRL PLAINS BY WED AFTERNOON SO WOULD EXPECT CLDS TO THICKEN LATE
ON WED.

THIS SYSTEM EXPECTED TO MOV ALMOST DUE EAST TOWARD THE OHIO RIVER VALLEY
BY THU BRINGING A SWATH OF PCPN FROM THE GULF COAST TO THE GREAT LKS.
THERE REMAINS QUESTIONS AS TO THE TRACK OF THIS SYSTEM...THUS WL KEEP A
CHC OF SNOW ACROSS THE ENTIRE FCST AREA ALTHO SRN SECTIONS WOULD HAVE
THE BETTER CHC. BRIEF SHOT OF COOL AIR ARRIVES BY THU NGT AS HI PRES
BEGINS TO BUILD SWD FROM CANADA. FAVORABLE TRAJS AND COLD 8H TEMPS
(AROUND -15C) MAY BRING ADDL LK EFFECT SNOW SHWRS OR FLURRIES TO VILAS
CNTY ONCE AGAIN...ALTHO INFLUX OF DRIER AIR FROM THE HI PRES APRS TO
MAKE THIS A MINOR EVENT. THE HI PRES SHIFTS SE TOWARD THE ERN GREAT LKS
NXT SAT BRINGING A RETURN FLOW TO NE WI. SOUTHERLY WNDS TO BRING WARMER
AIR TO THE RGN WITH MID 30S TO LWR 40S ANTICIPATED.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WATCH SUNDAY EVENING THROUGH MONDAY MORNING
WIZ005-010>013-018-019-
&&

ECKBERG/KALLAS
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Mar 11, 4:00 PM CST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
400 PM CST SAT MAR 11 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-122200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
400 PM CST SAT MAR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

AN UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS TO
THE AREA THIS EVENING. HOWEVER THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT SATURDAY

A STRENGTHENING AREA OF LOW PRESSURE IS FORECAST TO MOVE NORTHEAST
THROUGH THE GREAT LAKES REGION SUNDAY NIGHT AND MONDAY. A BAND OF
MODERATE TO HEAVY SNOW WILL FALL ACROSS NORTHERN WISCONSIN WHERE
ACCUMULATIONS OF 5 TO 8 INCHES ARE POSSIBLE MAINLY NORTH OF A LINE FROM
MERRILL TO WAUSAUKEE. FARTHER SOUTH...A MIX OF RAIN AND SNOW IS EXPECTED
 AS WARMER AIR IS DRAWN NORTH AHEAD OF THE LOW PRESSURE.

PEOPLE WITH TRAVEL PLANS SUNDAY NIGHT INTO MONDAY MORNING ARE URGED TO
KEEP ABREAST OF THE LATEST WEATHER SITUATION ON THIS POTENTIAL WINTER
STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER...SNOWFALL
REPORTS SUNDAY NIGHT AND MONDAY WOULD BE GREATLY APPRECIATED.

LMZ521-522-541>543-564-122200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
400 PM CST SAT MAR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TONIGHT

AN UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS
TO THE AREA THIS EVENING. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT COULD BRING DANGEROUS CLOUD TO WATER LIGHTNING
STRIKES. SOUTHERLY WINDS WILL DIMINISH SOME THIS EVENING...
THEN SHIFT TO THE NORTHWEST OVERNIGHT. WAVES SHOULD GRADUALLY
SUBSIDE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT SATURDAY

GUSTY NORTH TO NORTHEAST WINDS ARE EXPECTED SUNDAY NIGHT AND MONDAY. A
SMALL CRAFT ADVISORY MAY BE NEEDED DURING THIS TIME PERIOD.

ECKBERG/KALLAS
WEATHER.GOV/GREENBAY

The radar

The Green Bay radar (KGRB), 64 km away, was scanning. The volume nearest the first event began at 03:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Winnebago

When
March 11, 9:07 PM CST
Where
Winnebago County, Oshkosh
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.017, -88.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499116.